Alert archive / Texas / High Wind Watches in 2012

High Wind Watch 3, NWS Amarillo, TX

February 27, 201217 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Feb 27, 2012, 3:31 AM CST for 17 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 28, 2012, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2012, 3:31 AM CST (09:31 UTC)
In effect from
Feb 28, 2012, 11:00 AM CST
Expired
Feb 27, 2012, 2:56 PM CST
In force
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WWUS74 KAMA 270931
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
331 AM CST MON FEB 27 2012

...VERY WINDY CONDITIONS LIKELY ON TUESDAY ACROSS MOST OF THE
PANHANDLES...

OKZ001>003-TXZ001>014-016>018-272200-
/O.NEW.KAMA.HW.A.0003.120228T1700Z-120229T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE
331 AM CST MON FEB 27 2012

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

* EVENT...SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 60 MPH CAN BE
  EXPECTED ON TUESDAY ACROSS THE PANHANDLES...WITH EXCEPTION OF THE
  FAR SOUTHEASTERN TEXAS PANHANDLE.

* TIMING...VERY STRONG WINDS WILL LIKELY DEVELOP BY LATE TUESDAY
  MORNING AND CONTINUE DURING THE AFTERNOON AND EVENING HOURS. WINDS
  WILL DIMINISH AFTER 8 PM CST.

* IMPACTS...THESE STRONG WINDS WILL BE CAPABLE OF BLOWING TREE LIMBS
  AND POWER POLES DOWN. LAWN FURNITURE MAY ALSO BE BLOWN AROUND.
  PATCHY BLOWING DUST MAY REDUCE VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

KNS
1 follow-up statement
600 
WWUS74 KAMA 272056
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CST MON FEB 27 2012

...VERY WINDY CONDITIONS LIKELY ON TUESDAY ACROSS MOST OF THE
PANHANDLES...

OKZ001>003-TXZ001>014-016>018-280500-
/O.UPG.KAMA.HW.A.0003.120228T1700Z-120229T0200Z/
/O.NEW.KAMA.HW.W.0004.120228T1700Z-120229T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE
256 PM CST MON FEB 27 2012

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS UP TO 65 MPH CAN
  BE EXPECTED ON TUESDAY ACROSS ALL BUT THE FAR SOUTHEASTERN TEXAS
  PANHANDLE.

* TIMING...VERY STRONG WINDS WILL LIKELY DEVELOP BY LATE TUESDAY
  MORNING AND CONTINUE THROUGH THE EARLY EVENING HOURS BEFORE
  DIMINISHING CONSIDERABLY AFTER 8 PM CST.

* IMPACTS...THESE STRONG WINDS WILL BE CAPABLE OF BLOWING TREE LIMBS
  AND POWER POLES DOWN. LAWN FURNITURE MAY ALSO BE BLOWN AROUND. THE
  STRONG WINDS WILL MAKE DRIVING DIFFICULT AT TIMES...PARTICULARLY
  FOR HIGH PROFILE VEHICLES ON NORTH TO SOUTH ROADS SUCH AS INTERSTATE
  27. BLOWING DUST MAY ALSO REDUCE VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ015-019-020-280500-
/O.NEW.KAMA.WI.Y.0007.120228T1700Z-120229T0200Z/
WHEELER-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...SHAMROCK...WHEELER...CLARENDON...
WELLINGTON
256 PM CST MON FEB 27 2012

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY. 

* EVENT...SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 55 MPH CAN BE
  EXPECTED ON TUESDAY ACROSS THE FAR SOUTHEASTERN TEXAS PANHANDLE.

* TIMING...VERY STRONG WINDS WILL LIKELY DEVELOP EARLY TUESDAY
  AFTERNOON BEFORE DIMINISHING CONSIDERABLY BY 8 PM CST.

* IMPACTS...THESE STRONG WINDS WILL BLOW ABOUT LIGHT WEIGHT OBJECTS
  SUCH AS LAWN FURNITURE AND TRASH CANS. THE WINDS WILL ALSO MAKE
  DRIVING DIFFICULT AT TIMES...PARTICULARLY FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JACKSON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 11:51 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 26, 11:51 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CST SUN FEB 26 2012

.AVIATION...
FOR THE 06Z TAFS...DETERIORATING CONDITIONS CAN BE EXPECTED AT
ALL SITES.

FOR KAMA...KEPT THE ARRIVAL OF MVFR CEILINGS AROUND 11Z...THOUGH
COULD BE AS EARLY AS 09Z AND AS LATE AS 15Z. KEPT -DZ MENTION AFTER
17Z DUE TO HIGH CONFIDENCE OF OCCURRENCE. HAVE HIGH CONFIDENCE IFR
CONDITIONS WILL DEVELOP 20-01Z AND LIFR CONDITIONS WILL DEVELOP
AFTER 00Z. VLIFR CONDITIONS MAY DEVELOP AFTER 01Z.

AT KDHT...MVFR CONDITIONS WILL DEVELOP 12-18Z AND IFR CONDITIONS
WITH -DZ 21-03Z. LIFR OR LOWER CONDITIONS MAY DEVELOP AFTER
00Z...BUT DID NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.

AT KGUY...MVFR CONDITIONS WILL DEVELOP 20-01Z AND IFR CONDITIONS
WITH -DZ 00-05Z. LIFR OR LOWER CONDITIONS MAY DEVELOP AFTER 02Z...
BUT DID NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.

MBS

&&

.PREV DISCUSSION... /ISSUED 1038 PM CST SUN FEB 26 2012/

UPDATE...
DEW POINT TEMPERATURES ACROSS MOST OF THE PANHANDLES REMAIN IN THE
SINGLE DIGITS BEHIND THE FRONT. EXPECT THESE VERY LOW DE POINT
TEMPERATURES TO CONTINUE THROUGH TONIGHT AND MUCH OF TOMORROW UNTIL
THE WINDS SHIFT TO SOUTHEASTERLY. THEREFORE...UPDATED TO LOWER DEW
POINT TEMPERATURES THROUGH 18Z TOMORROW.

JOHNSON

PREV DISCUSSION... /ISSUED 317 PM CST SUN FEB 26 2012/

DISCUSSION...
COLD FRONT EXPECTED TO STALL NEAR THE RED RIVER VALLEY WESTWARD INTO
THE SOUTHERN PART OF THE TEXAS SOUTH PLAINS MONDAY AND MONDAY
NIGHT...BEFORE LIFTING NORTH AS A WARM FRONT ON TUESDAY. UPSLOPE
NORTHEASTERLY TO EASTERLY WINDS TONIGHT AND MONDAY WILL ALLOW PLENTY
OF LOW LEVEL MOISTURE TO ADVECT INTO THE PANHANDLES. UPPER TROUGH
SLOWER TO APPROACH THE PANHANDLES LATE MONDAY INTO TUESDAY NOW. THIS
MAY DELAY THE ONSET OF SHOWERS AND POSSIBLE THUNDERSTORMS UNTIL
MONDAY AFTERNOON...WITH THE CONVECTION POSSIBLY ENDING ON TUESDAY
ESPECIALLY ACROSS THE EASTERN PANHANDLES. DEPENDING ON HOW MUCH
PRECIPITATION OCCURS AND HOW SLOW THE PRECIP IS TO END WILL GREATLY
DEPEND ON WHETHER ANY FIRE WEATHER CONCERNS WARRANTED FOR TUESDAY.
WINDY TO VERY WINDY CONDITIONS TUESDAY BEHIND THE PACIFIC COLD FRONT
AND A WIND ADVISORY OR HIGH WIND WATCH/WARNING MAY BE NEEDED FOR
PARTS OF THE FORECAST AREA...MAINLY ON THE CAPROCK. ABOVE NORMAL AND DRY
CONDITIONS AFTER TUESDAY THROUGH THURSDAY BEFORE ANOTHER COLD FRONT
MOVES THROUGH THE PANHANDLES THURSDAY NIGHT. BREEZY TO WINDY
CONDITIONS THURSDAY AHEAD OF THE FRONT AS THE PRESSURE GRADIENT
TIGHTENS UP DUE TO SURFACE LOW PRESSURE ALONG THE LEE OF THE ROCKIES
DEEPENING. NEAR OR SLIGHTLY BELOW SEASONABLE CONDITIONS AND CONTINUED
DRY BEHIND THE FRONT FRIDAY AND SATURDAY AS SURFACE HIGH BUILDS INTO
THE PANHANDLES.

SCHNEIDER

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
TUESDAY IN THE WAKE OF A PACIFIC COLD FRONT WHICH WILL CAUSE STRONG
DOWNSLOPING WESTERLY TO SOUTHWESTERLY WINDS ALONG WITH MINIMUM
AFTERNOON RELATIVE HUMIDITIES AROUND 15 TO 20 PERCENT. DOWNSLOPING
SOUTHWESTERLY WINDS WILL INCREASE AGAIN ON THURSDAY AS MINIMUM
AFTERNOON HUMIDITIES FALL TO AROUND 5 TO 15 PERCENT.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/16
Hazardous weather outlook, Feb 26, 7:05 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
705 PM CST SUN FEB 26 2012

OKZ001>003-TXZ001>020-271200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
705 PM CST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN AND CENTRAL
TEXAS PANHANDLE...AND THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE
MONDAY NIGHT INTO TUESDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.

STRONG WEST TO SOUTHWEST WINDS WILL LIKELY REACH ADVISORY LEVELS OVER
MUCH OF THE PANHANDLES ON TUESDAY...AND MAY REACH HIGH WIND WARNING
CRITERIA IN SOME LOCATIONS. THESE STRONG WINDS...ALONG WITH LOW
RELATIVE HUMIDITY LEVELS...MAY LEAD TO ELEVATED OR CRITICAL FIRE
WEATHER CONDITIONS ON TUESDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ONCE
AGAIN ON THURSDAY DUE TO BREEZY TO WINDY CONDITIONS AND LOW RELATIVE
HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AND THURSDAY.

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:36 AM CSTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more24 hr
Feb 27, 2:56 PM CSTHigh Wind WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 11 more29 hr
Feb 27, 2:56 PM CSTWind AdvisoryAMACollingsworth, Donley, Wheeler29 hr
Feb 27, 3:05 PM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more29 hr

Nearby

High Wind Watches in Texas, 2012High Wind Watches in Oklahoma, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.